Colorado, 2011Winter Storm and Avalanche in Colorado, January 14 to 18, 2011
January 14 to 18, 2011 · NWS BOU · 4 events in 3 counties and zones
A winter storm brought moderate to heavy snow to the North Central Mountains of Colorado. Very strong winds associated with an upper level jetstream over the state, produce blizzard conditions above timberline.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought moderate to heavy snow to the North Central Mountains of Colorado. Very strong winds associated with an upper level jetstream over the state, produce blizzard conditions above timberline. Peak wind gusts included: 99 mph atop Loveland Pass, 94 mph at North Twin Peak, 2 miles southwest of Mary Jane; 85 mph atop Peak 8 at Breckenridge Ski Area; 80 mph atop Berthoud Pass and 79 mph at the Niwot Ridge Saddle. Storm totals included: 14 inches, 2 miles south-southeast of Breckenridge and at Copper Mountain SNOTEL; 12 inches at Michigan Creek SNOTEL, 11 inches atop Cameron Pass and 10 inches at Grizzly Peak.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 14, 2:50 PM MST, 1 hour 22 minutes earlier.
Area forecast discussion, Jan 14, 2:50 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MST FRI JAN 14 2011
.SHORT TERM...MAINLY DRY NORTHWEST FLOW ALOFT WILL PREVAIL THROUGH
SATURDAY. THERE IS JUST A BIT OF MOISTURE TRAPPED IN THE HIGH
COUNTRY...SO EXPECT A CONTINUATION OF MOSTLY CLOUDY SKIES BUT JUST A
FEW FLURRIES UP THERE. ON THE PLAINS...LESS CLOUD COVER WILL LEAD
TO NIGHT-TIME LOWS SEVERAL DEGREES COOLER THAN LAST NIGHT. HIGH
TEMPERATURES SATURDAY SHOULD BE ABLE TO REBOUND CLOSE TO HIGHS SEEN
TODAY WITH PLENTY OF SUNSHINE AND LITTLE CHANGE TO THERMAL PROFILE.
THERE WILL BE AN INCREASE IN HIGH LEVEL MOISTURE AND CLOUDINESS BUT
NOT UNTIL LATE IN THE DAY.
.LONG TERM...LOOKS LIKE AN ACTIVE WEEK AHEAD FOR THE MOUNTAINS AS AN
UNSEASONABLY STRONG JET WILL BE ARCING ACROSS THE STATE FROM SUNDAY
MORNING THROUGH THE MIDDLE OF NEXT WEEK. THE NAM...GFS AND ECMWF
ALL SHOW 150+ KNOT JET OVER THE STATE FROM SUNDAY NIGHT THROUGH
TUESDAY. SATELLITE PICTURES SHOW A LARGE AREA OF MOISTURE PRESENTLY
TO THE NORTH OF HAWAII WHICH WILL BE PICKED UP BY THE FAST FLOW
ALOFT AND MOVE OVER THE WEST COAST RIDGE AND THEN ACROSS THE CENTRAL
ROCKIES. THE STRONG NORTHWESTERLY FLOW WILL FAVOR THE NORTHERN
MOUNTAINS FOR SNOWFALL. A STRONG JET ALOFT WOULD NORMALLY SIGNAL
THE POSSIBILITY FOR HIGH WINDS ALONG THE LEE SLOPES OF THE ROCKIES.
BUT IN THIS CASE...WIND DIRECTION APPEARS THAT IT WILL BE TOO
NORTHWESTERLY...AND THE PRESENCE OF MOISTURE WILL AFFECT THE
MICRO-PHYSICS AND INTERFERE WITH THE AMPLIFICATION OF A MOUNTAIN
WAVE. WINDS WILL BE GUSTY ALONG THE FOOTHILLS AT TIMES...BUT NOT
STRONG ENOUGH TO CAUSE DAMAGE.
ON THE PLAINS...THE DOWNSLOPING NATURE OF THE FLOW ALOFT WILL BE
KEEPING THINGS MOSTLY DRY. THE LEADING EDGE OF MOISTURE THAT WILL
BE MOVING OVER THE STATE EARLY SUNDAY MORNING MAY BE ACCOMPANIED BY
ENOUGH DYNAMICS TO SPREAD SOME PRECIPITATION ONTO THE PLAINS FOR A
FEW HOURS. AFTER SUNDAY MORNING...THE NAM INDICATES PRECIPITATION
STAYING IN THE MOUNTAINS THROUGH MONDAY.
LATE NEXT WEEK SHOWS A LOT OF DIVERGENCE BETWEEN THE ECMWF AND GFS
SOLUTIONS. THE ECMWF HAS MUCH COOLER TEMPERATURES INTO NORTHEAST
COLORADO BY THURSDAY. HAVE COOLED THE FORECAST A LITTLE BIT FOR
THURSDAY...BUT WILL WAIT FOR LATER RUNS TO CONFIRM THE ECMWF
SOLUTION BEFORE GOING WITH MUCH COOLER TEMPERATURES.
&&
.AVIATION...VISUAL LANDING CONDITIONS WILL PERSIST THROUGH SATURDAY
WITH ONLY A FEW MID AND HIGH LEVEL CLOUDS ABOVE 10 THOUSAND FEET.
TYPICAL AND LIGHT DIURNAL WIND PATTERNS WILL PREVAIL.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&
BARJENBRUCH/KDRBY
Hazardous weather outlook, Jan 14, 10:58 AM MST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MST FRI JAN 14 2011
COZ030>051-151300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MST FRI JAN 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
DRY AND MILD CONDITIONS WILL PREVAIL ACROSS THE PLAINS...WHILE ONLY
A FEW SNOW FLURRIES WILL OCCUR IN THE MOUNTAINS. A DRIER AND MORE
STABLE AIRMASS IN THE WAKE OF LAST NIGHTS WEAK WEATHER DISTURBANCE
WILL BRING THE DRIER AND MILD CONDITIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SERIES OF FAST MOVING PACIFIC WEATHER SYSTEMS WILL PRODUCE PERIODS
OF SNOW AND GUSTY WINDS IN THE HIGH COUNTRY THROUGH THE MIDDLE OF
NEXT WEEK. ONE OF THESE STORM SYSTEMS...EXPECTED TO PASS OVER
NORTHERN COLORADO SUNDAY NIGHT AND MONDAY WILL HAVE THE POTENTIAL TO
PRODUCE SIGNIFICANT SNOWFALL AND STRONG GUSTY WINDS IN THE MOUNTAIN
AREAS. ACROSS THE PLAINS...DRY AND VERY MILD CONDITIONS WILL
PERSIST THROUGH THE WEEKEND...WITH PERIODS OF GUSTY CHINOOK WINDS IN
AND NEAR THE FRONT RANGE FOOTHILLS. ON MONDAY THE PASSAGE OF A WEAK
COLD FRONT MAY BRING A FEW RAIN AND SNOW SHOWERS AND SLIGHTLY COOLER
TEMPERATURES TO THE HIGH PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
BARJENBRUCH/DANKERS
Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- January 14, 4:12 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
An avalanche trapped several vehicles along U.S. Highway 6 over Loveland Pass. The slide caught several vehicles but no injuries were reported.
Winter Storm, West Jackson & West Grand Counties Above 9000 Feet
- When
- January 16, 12:00 AM MST to January 18, 10:00 AM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- January 16, 12:00 AM MST to January 18, 10:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- January 16, 12:00 AM MST to January 18, 10:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in California, January 14, 20113 deaths · $15,000 · 50 kt wind · 1 event
- Cold in Mississippi, January 14, 20111 death · 1 event
- Extreme Cold in Tennessee, January 14 to 15, 20111 death · 1 event
- Winter Storm and Winter Weather in Michigan, January 14 to 15, 20117 events
- High Wind in Wyoming, January 14 to 15, 201153 kt wind · 2 events
- High Wind in Oregon, January 14, 20111 event
- High Wind in Washington, January 14, 20111 event
- Strong Wind in Alaska, January 14, 2011$1,000 · 1 event
- High Wind in Arizona, January 14, 2011$2,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280341, 280133, 280134, 280135.